Lake Superior, 2021

Marine Thunderstorm Winds in Lake Superior, May 25, 2021

May 25, 2021 · NWS DLH · 3 events in 3 counties and zones

A cold front moved across western Lake Superior during the afternoon and evening hours of the 25th. Storms developed ahead of the front and produced strong winds over the lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across western Lake Superior during the afternoon and evening hours of the 25th. Storms developed ahead of the front and produced strong winds over the lake. The strongest gust of 51 mph was recorded by the ship American Century.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 11:56 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 11:56 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 PM CDT Tue May 25 2021

.DISCUSSION...(Today through Monday)
Issued at 429 AM CDT Tue May 25 2021

Summary: A cold front will move through the Northland today with a
chance for strong to severe storms this afternoon across the eastern
half of the region. Temperatures cool for tomorrow before slowly
warming through the weekend as periodic rainfall chances persist.

Low pressure was located over southern Manitoba early this morning
with an occluded front arcing into northeastern Minnesota with a
triple point in the Brainerd Lakes area. A cold front then trailed
back into the eastern Dakotas with a warm front through northern
Wisconsin into Upper Michigan. Showers and thunderstorms were
ongoing from southern Minnesota into northwestern Wisconsin in
association with a surge of moisture in the low to mid levels.
This activity is expected to continue through about sunrise before
dry conditions take over. Mostly sunny skies will be seen across
northeastern Minnesota with clearing skies across northwest
Wisconsin through the morning hours. As the cold front shifts east
this afternoon, there is a chance for showers and storms to develop
ahead of the front by early afternoon. With temperatures in the 70s
to near 80 ahead of the front with dewpoints in the 60s, CAPE of
around 1000-1500 J/kg will be in place. Effective shear will be
around 50 knots, but fairly unidirectional through the column and
largely parallel to the front, so while there may be some discrete
development at the onset, expecting upscale growth to a line or
broken line during the afternoon across western Lake Superior and
northwest Wisconsin. With DCAPE approaching 1000 J/kg and mid-level
winds of 50 to 80 knots, damaging wind gusts appears to be the
primary threat. Some hail to around quarter size will also be
possible. Most of this activity looks to clear the CWA by around
7PM, with generally dry conditions for the overnight hours. An upper
level trough will pass through overnight and may bring a few
isolated showers to areas north of the Iron Range, but with drier
air filtering in in the lower levels behind the front, not expecting
much of this to reach the ground.

Additionally, dry conditions behind the cold front along with gusty
southwesterly winds will lead to near-critical fire weather
conditions this afternoon from the Brainerd Lakes area northward
into Koochiching County.

Dry conditions will persist across the region for Wednesday as high
pressure passes through. Highs Wednesday will be in the middle 50s
north to lower 60s south. An upper level low will slowly move
through the Upper Midwest for Wednesday night through Thursday night
and bring chances for rain showers to mainly the southern half of
the CWA for Thursday morning into Thursday night.
Models continue to advertise different solutions with this system
with the GFS being the furthest north, bringing showers to the Iron
Range and a little further north. The ECMWF and GEM are further
south with activity remaining south of US 2. Additionally, cannot
rule out some wet snow mixing in Thursday night in spots as low fall
into the lower to middle 30s. Not expecting any accumulations out of
this, however. Highs Thursday will be in the 50s with 40s near Lake
Superior. High pressure then looks to bring dry conditions for
Friday and Saturday with rain chances returning for Saturday night
into Sunday any may linger into Monday as well. Temperatures will
warm through the weekend with 60s and 70s expected by Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1247 PM CDT Tue May 25 2021

Scattered rain showers and thunderstorms are expected along a cold
front this afternoon and early evening. This cold front will clear
KDLH by 19Z, and KHYR between 21-22 UTC. Large hail, damaging
winds and IFR conditions are possible with these storms. Southwest
turning west winds with gusts to 25 kts are expected behind the
front this afternoon. MVFR stratus will spread across northeast
Minnesota and northwest Wisconsin this evening and tonight. Low
level wind shear is possible tonight with strong winds off of the
surface.

&&

.MARINE...
Issued at 1007 AM CDT Tue May 25 2021

Additional thunderstorms may develop during the midday to early
afternoon hours and a few storms may be strong to severe west of a
Silver Bay to Port Wing line. Wind gusts to 50 to 60 knots, large
hail and cloud-to-water lightning will be possible with the
stronger storms this afternoon. Dry conditions are then expected
this evening through the remainder of the period. Southwest winds
will increase to 10 to 15 knots later this morning with gusts to
25 to 30 knots in many areas into this evening. Small Craft
Advisories have been issued at the head of the lake and the outer
Apostles for these wind gusts. With the southwest to west-
southwest winds, not expecting much more than 2 to 4 foot waves,
highest in the Grand Marias to Grand Portage area. High pressure
then moves in late tonight and lingers into Wednesday bringing
northwest winds of 6 to 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  44  58  39 /  10   0   0  10
INL  80  37  54  33 /  20  60   0   0
BRD  81  42  61  40 /   0   0   0  40
HYR  82  46  60  38 /  30   0   0  20
ASX  83  47  59  38 /  40   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 PM this afternoon to 10 PM CDT this
     evening for LSZ143>146.

     Small Craft Advisory from 8 PM this evening to 6 AM CDT
     Wednesday for LSZ150.

&&

DISCUSSION...BJH
AVIATION...PA
MARINE...PA
Hazardous weather outlook, May 25, 9:06 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1006 AM CDT Tue May 25 2021

MNZ012-020-021-WIZ001>004-006>009-261515-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-Douglas-Bayfield-Ashland-Iron-Burnett-
Washburn-Sawyer-Price-
1006 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and may be strong
to severe across the Arrowhead of Minnesota and east of a Port
Wing to a Shell Lake line in northwest Wisconsin. Damaging wind
gusts to 60 mph and quarter-sized hail will be possible with these
storms.

Near-critical fire weather conditions are expected over portions
of central and northern Minnesota and adjacent areas of northwest
Wisconsin west of US Highway 53. Relative humidity will dip below
30 percent with afternoon temperatures in the upper 70s to low
80s for much of the area and southwest winds of 10 to 20 mph with
gusts of 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible late this week in the Arrowhead and
portions of northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and early evening.

MNZ010-011-018-019-025-026-033>038-261515-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-Pine-
1006 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Near-critical fire weather conditions are expected over portions
of central and northern Minnesota and adjacent areas of northwest
Wisconsin west of US Highway 53. Relative humidity will dip below
30 percent with afternoon temperatures in the upper 70s to low
80s for much of the area and southwest winds of 10 to 20 mph with
gusts of 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible late this week in the Arrowhead and
portions of northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

LSZ121-140>148-150-261515-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1006 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible east of a
Silver Bay to Port Wing line this afternoon and early evening.
Frequent cloud-to-water lightning, wind gusts to 50 to 60 knots
and hail up to the size of quarters are the main threats.

Sustained southwest winds of 10 to 15 knots are forecast with
gusts of 20 to 30 knots this afternoon and evening. Small Craft
Advisories have been issued for the head of the lake and the Outer
Apostle Islands. Please see the latest Marine Weather Message for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 25, 12:13 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 PM CDT Tue May 25 2021

MNZ019-020-037-251845-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
113 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

At 112 PM CDT, a strong thunderstorm was located near City of Rice
Lake, or 11 miles north of Duluth, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Duluth, Hermantown, Two Harbors, Proctor, Wolf Lake, Boulder Lake,
Larsmont, Island Lake, Pike Lake Near Duluth, Knife River, City of
Rice Lake, French River, Fredenberg, Palmers, Fish Lake,
Lakeside-Lester Park, Central Hillside, Piedmont Heights, Duluth
Heights, and Wild Rice Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4695 9240 4730 9195 4698 9165 4691 9176
      4674 9223
TIME...MOT...LOC 1812Z 236DEG 34KT 4695 9215

32
Special weather statement, May 25, 12:38 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
138 PM CDT Tue May 25 2021

MNZ012-019-020-251915-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-
138 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

At 137 PM CDT, a strong thunderstorm was 7 miles southwest of
Highland Lake, or 27 miles northeast of Duluth, moving northeast at
45 mph.

Wind gusts up to 40 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Highland Lake around 145 PM CDT.
  Thomas Lake Near Brimson around 150 PM CDT.
  Castle Danger around 155 PM CDT.

Other locations impacted by this storm include Gooseberry Falls State
Park, Alger, Wales, Split Rock Lighthouse State Park and Pequaywan
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4713 9138 4698 9182 4713 9196 4741 9154
      4718 9133
TIME...MOT...LOC 1837Z 235DEG 39KT 4711 9180

32
Special weather statement, May 25, 12:54 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
154 PM CDT Tue May 25 2021

MNZ037-038-WIZ001-251945-
Pine-Carlton/South St. Louis-Douglas-
154 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN CARLTON AND NORTHERN DOUGLAS COUNTIES...

At 153 PM CDT, strong thunderstorms were along a line extending from
7 miles north of Wisconsin Point, to 6 miles northeast of Willow
River, and moving east at 25 mph.

Wind gusts up to 40 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Holyoke around 235 PM CDT.
  Foxboro around 245 PM CDT.

Other locations impacted by these storms include Park Point,
Wentworth, Billings Park, Pleasant Valley, Gary New Duluth, Duquette,
Mouth Of Brule, Amnicon Lake, Amnicon Falls State Park and Harlis.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4632 9292 4678 9203 4673 9195 4673 9179
      4680 9158 4682 9142 4635 9227
TIME...MOT...LOC 1853Z 251DEG 23KT 4680 9196 4639 9274

32
Special weather statement, May 25, 1:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
237 PM CDT Tue May 25 2021

MNZ038-WIZ001-006-252000-
Pine-Douglas-Burnett-
237 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTHWESTERN
DOUGLAS AND NORTHEASTERN BURNETT COUNTIES...

At 236 PM CDT, a strong thunderstorm was over Duxbury, or 23 miles
east of Hinckley, moving northeast at 40 mph.

Wind gusts up to 30 mph and pea size hail can be expected with this
storm.

This storm will be near...
  Cloverton around 250 PM CDT.
  Dairyland around 300 PM CDT.

Other locations impacted by this storm include Markville, Cozy
Corner, Moose Junction, Kingsdale, Riverside and Saint Croix State
Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4613 9263 4633 9215 4618 9197 4616 9203
      4616 9204 4615 9205 4597 9250
TIME...MOT...LOC 1936Z 239DEG 35KT 4610 9246

32/Britt
Special weather statement, May 25, 1:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
249 PM CDT Tue May 25 2021

MNZ012-020-021-252030-
Northern Cook/Northern Lake-Southern Cook/North Shore-Southern
Lake/North Shore-
249 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COOK AND EAST CENTRAL
LAKE COUNTIES...

At 248 PM CDT, strong thunderstorms were along a line extending from
11 miles northeast of Gunflint Lake, to near Isabella, and moving
east at 25 mph.

Wind gusts up to 40 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of central Northern
Cook/Northern Lake, Southern Cook/North Shore and northeastern
Southern Lake/North Shore Counties, including the following
locations... Bearskin Lake, Murphy City, Perent Lake, Temperance
River State Park, Phoebe Lake, North Lake, North Fowl Lake, Pine
Lake, White Pine Lake and Silver Island Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4764 9058 4758 9073 4748 9090 4749 9150
      4811 9077 4809 9075 4812 9058 4812 9056
      4810 9056 4811 9046 4809 9037 4811 9013
      4809 9003 4806 8999 4803 9000
TIME...MOT...LOC 1948Z 252DEG 22KT 4823 9057 4759 9133

32/Britt
Special weather statement, May 25, 2:18 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 PM CDT Tue May 25 2021

WIZ002-003-252115-
Bayfield-Ashland-
318 PM CDT Tue May 25 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTHWESTERN ASHLAND COUNTIES...

At 317 PM CDT, an area of strong thunderstorms was near Sand Bay,
moving east at 40 mph.

Wind gusts up to 40 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northeastern
Bayfield and northwestern Ashland Counties, including the following
locations... Big Bay State Park, Stockton Island, Apostle Islands
National Lake Shore, Red Cliff Reservation and Outer Island.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4700 9036 4695 9045 4690 9039 4685 9045
      4680 9060 4676 9062 4665 9105 4690 9124
      4692 9109 4696 9109 4704 9094 4702 9083
      4712 9075 4709 9067 4711 9056 4705 9051
      4711 9043 4709 9036
TIME...MOT...LOC 2017Z 259DEG 37KT 4699 9081

Britt/32

The radar

The Duluth radar (KDLH), 23 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Duluth Mn to Pt Wing Wi

When
May 25, 2:20 PM CST to 2:30 PM CST
Where
Duluth Mn to Pt Wing Wi forecast zone, 3.2 mi NE of Wisconsin Point
Measured
44 kt (51 mph) measured gust
Reported by
Mariner
Coordinates
46.736, -91.947

The ship American Century reported a gust of 51 mph.

Marine Thunderstorm Wind, Pt Wing to Sand Is Wi

When
May 25, 3:00 PM CST to 3:10 PM CST
Where
Pt Wing to Sand Is Wi forecast zone, 1 mi N of Port Wing Station Pngw3
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
46.804, -91.390

A gust of 46 mph was recorded at the Port Wing GLOS station PNGW3.

Marine Thunderstorm Wind, Oak Pt to Saxon Hbr Wi

When
May 25, 4:40 PM CST to 4:50 PM CST
Where
Oak Pt to Saxon Hbr Wi forecast zone, Saxon Harbor
Measured
36 kt (41 mph) estimated gust
Reported by
Mesonet
Coordinates
46.570, -90.420

A gust of 41 mph was recorded at the Saxon Harbor GLOS station SXHW3.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958923, 958929, 958926.